Skip to content
My WebMD Sign In, Sign Up
Pounding in my ears
avatar
luvmy2boys09 posted:
I gave blood last week actually I only gave RBC's. Ever since I can hear and feel my heartbeat in my ears. Sometimes it gets so loud I can't hear anything else. It gets worse when I exercise.
Reply
 
avatar
Rod_Moser_PA_PhD responded:
You may be describing a condition called Pulsatile Tinnitus -- a medical condition where you are hearing your pulse. There can be numerous causes of this disorder, but giving blood is not really one of them. Unfortunately, it is not possible for me to determine a specific cause in your case, namely since I do not know anything about you, your medical history, or have any way of examining you or ordering diagnostic tests.

Pulsatile tinnitus can be caused by many medical conditions:

Vascular abnormalities -- a problem with an adjacent artery or vein (the jugular vein has a pulsation is high on the list of causes). Glomus tumors (a non-cancerous growth in or near the blood vessels) are occasionally found. Carotid stenosis (closing or narrowing of this neck artery) can cause pulsatile symptoms.

There are other causes, including hypertension (high blood pressure), patulous eustachian tubes (open tubes leading from throat to ear), palatomyoclonus (spasms of muscles in the soft palate) and stapedial muscle spasm (the tiny muscle attached to the stapes bone in the middle ear).

In order for you to be properly evaluated, it would be best for you to see an ENT at a large, university-based medical center. Usually, the collaborative resources at these large institutions are better for these difficult to diagnose (and treat) disorders.


Helpful Tips

EAR PROBLEMS
I have had a mild ear ache on and off and recently when I had a cold with runniynose, the ear began to hurt again. The outer ear was also ... More
Was this Helpful?
1 of 2 found this helpful

Expert Blog

Focus on Flu

Find answers to your questions about seasonal flu issues and answers to your concerns about the flu season and H1N1...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.